Florida, 2004

Damaging Wind in Florida, June 21, 2004

June 21, 2004 · NWS MLB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 21, 1:55 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 1:55 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT MON JUN 21 2004

.DISCUSSION...

NWS DOPPLER RADAR IS PICKING UP THE EAST COAST SEA BREEZE BOUNDARY
AS IT BEGINS TO PUSH INLAND...AND SFC OBSERVATIONS CONFIRM THIS.
NEXRAD HAS ALSO BEEN PICKING UP A FEW FIRES (LIKELY CONTROLLED
BURNS) ALONG THE KISSIMMEE RIVER IN OSCEOLA AND POLK COUNTIES THIS
AFTERNOON. 15Z CAPE SOUNDING SHOWS PCP WATER IS HOLDING AT 1.9...
SLIGHTLY LOWER THAN YESTERDAY BUT STILL PLENTY MOIST. DEEPEST
MOISTURE IS POOLED ACROSS NORTH FLORIDA ASSOCD WITH OLD FRONTAL
BOUNDARY AND WIDESPREAD STRONG CONVECTION HAS ALREADY BROKEN OUT
JUST NORTH OF OUR FA.

EXPECT COVERAGE AND INTENSITY OF STORMS TO INCREASE NEXT FEW HOURS
IN EC FL AS EAST COAST BREEZE PUSHES SLOWLY INLAND AND INTERACTS
WITH STORM OUTFLOWS APPROACHING FROM THE SW AND PROPOGATING SOUTH
FROM NORTHERN CONVECTION. ULTIMATELY THERE WILL BE A COLLISION WITH
THE WEST COAST BREEZE EARLY THIS EVENING...INLAND FROM THE COAST BUT
EAST OF ORLANDO. AND IT IS HERE WE EXPECT THE STRONGEST STORMS OF
THE DAY IN EC FL TO DEVELOP. SW FLOW WILL STEER ALL STORMS TOWARD
THE NE AND ACROSS THE INTRACOASTAL AND ATLC WATERS. PRIMARY CONCERN
REMAINS EXCESSIVE LIGHTNING STRIKES (12+ CG/MIN) WITH STRONG WIND
GUSTS OF 40-50 MPH IN THE STRONGER CELLS. 60 MPH WINDS (SEVERE) ARE
ALSO POSSIBLE BUT WILL BE ISOLATED. WARM TEMPS ALOFT (-6C AT H5
ACCORDING TO 11AM CAPE SOUNDING) DO NOT SUPPORT LARGE HAIL.
TORRENTIAL RAIN ALSO WILL OCCUR WITH POTENTIAL FOR TEMPORARY ROAD
FLOODING BUT STORM MOVEMENT IS A BIT FASTER TODAY.

TUE...THE SEMI-PERMANENT ATLANTIC RIDGE WILL STRENGTHEN...WITH THE
RIDGE AXIS REMAINING POSITIONED SOUTH OF THE FORECAST AREA.
MEANWHILE...A FRONTAL BOUNDARY WILL MOVE OUT OF THE PLAINS AND INTO
THE MID-MISSISSIPPI VALLEY. BETWEEN THESE SYSTEMS AND OVER THE
FORECAST AREA...FLOW WILL INCREASE OUT OF THE SOUTHWEST TO AROUND
15-20 KT BETWEEN 2K AND 4K FT. THIS SHOULD BE STRONG ENOUGH TO
PREVENT THE FORMATION OF THE SEA BREEZE ACROSS MUCH OF THE FORECAST
AREA. THE ONLY EXCEPTION MAY BE ALONG THE IMMEDIATE TREASURE
COAST...WHERE WINDS WILL BACK LATE IN THE AFTERNOON. INCREASING
MOISTURE WILL ADVECT OUT OF THE SOUTHERN GOMEX REGION AND INTO THE
CWA. WIDESPREAD CONVECTION WILL LIKELY DEVELOP AHEAD AND ALONG OF AN
EASTWARD RACING WEST COAST SEA BREEZE. WITH BEST MOISTURE TO THE
NORTH...WILL FOLLOW MAV POPS CLOSELY. RELATIVELY WARM TEMPERATURES
ALOFT WILL CONTINUE TO RESULT IN THUNDERSTORMS WITH MAIN THREATS
BEING HEAVY RAIN...FREQUENT LIGHTNING AND STRONG WIND GUSTS.

WED-THU...THE MIDWEEK PERIOD LOOKS SLIGHTLY DRIER...CLOSER TO
CLIMATOLOGICAL NORMS. DEEPEST MOISTURE AND STRONGEST CONVERGENCE
WILL BE FOCUSED ACROSS THE NORTH...CLOSER TO THE STALLED FRONTAL
BOUNDARY ACROSS THE SOUTHEAST. HOWEVER...SLIGHTLY COOLER CONDITIONS
ALOFT MAY RESULT IN STRONGER STORMS. OFFSHORE FLOW WILL AGAIN TAKE
CONVECTION TOWARDS THE EAST COAST LATE EACH AFTERNOON.

FRI-MON...RIDGE AXIS WILL BEGIN A SLOW TRANSITION BACK TO THE NORTH.
EXTREMELY WEAK FLOW WILL RESULT IN ACTIVE SEA BREEZE COLLISIONS
ACROSS THE INTERIOR COUNTIES. SUFFICIENT MOISTURE WILL LEAD TO THE
DEVELOPMENT OF STORMS...MAINLY ACROSS THE NORTHERN ZONES. FLOW WILL
RETURN TO ONSHORE EARLY NEXT WEEK AS THE AXIS OF THE WESTERN
ATLANTIC RIDGE MOVES NORTH OF THE CWA.

&&

.MARINE...CONDITIONS WILL CHANGE VERY LITTLE THROUGH THE UPCOMING
WEEK. WINDS AROUND 10 KT WILL GENERATE 1 TO 2 FT SEAS WILL LITTLE TO
NO SWELL COMPONENT. MAIN HAZARDS WILL BE FREQUENT LIGHTNING AND
LOCALLY STRONG WINDS AND ROUGH SEAS IN STORMS MOVING OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  73  92 /  30  60  30  40
MCO  75  91  73  91 /  20  50  20  30
MLB  74  90  73  90 /  30  50  20  30
VRB  74  90  74  89 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....HIRSCH
Hazardous weather outlook, Jun 21, 10:30 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT MON JUN 21 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1130 AM EDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS EAST CENTRAL
FLORIDA TODAY. SCATTERED SHOWERS AND LIGHTNING STORMS WILL DEVELOP
ALONG THE LOCAL SEA AND LAKE BREEZE BOUNDARIES THROUGH THE MID
AFTERNOON. DEEP LAYER SOUTHWEST FLOW OF MODERATE STRENGTH WILL AGAIN
DELAY ONSET OF THE EAST COAST SEA BREEZE AND KEEP IT PINNED WITHIN
ABOUT 10 MILES OF THE COAST THIS AFTERNOON. IT WILL ALSO ALLOW THE
WEST COAST BREEZE TO MOVE QUICKLY ACROSS THE INTERIOR AND INTO THE
THE EAST COAST COUNTIES BY LATE AFTERNOON AND EARLY EVENING. STORM
COVERAGE IS EXPECTED TO BE HIGHEST NEAR THE COAST...ESPECIALLY FROM
CAPE CANAVERAL NORTH TO ORMOND BEACH...FROM MID AFTERNOON INTO EARLY
EVENING...WITH MUCH OF THE ACTIVITY PUSHING OFFSHORE INTO THE
ATLANTIC BETWEEN 600 AND 900 PM.

STORM MOTION WILL BE FASTER AND LESS ERRATIC THAN IT WAS DURING THE
PAST SEVERAL DAYS...TOWARD THE NORTHEAST AT 15 TO 20 MPH. THE MAIN
HAZARDS WILL BE FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND STRONG
GUSTY WINDS. THERE IS EVEN A THREAT FOR COIN SIZED HAIL AND AN
ISOLATED TORNADO ALONG BOUNDARY COLLISIONS...ESPECIALLY NEAR THE EAST
COAST.

SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT
OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND
CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF
LIGHTNING. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING IS ABOUT TO STRIKE NEARBY SQUAT LOW TO THE GROUND ON THE
BALLS OF YOUR FEET. PLACE YOUR HANDS ON YOUR KNEES WITH YOUR HEAD
BETWEEN THEM. MAKE YOURSELF THE SMALLEST TARGET POSSIBLE...AND
MINIMIZE YOUR CONTACT WITH THE GROUND.

...FLOOD IMPACT...
THE THREAT FOR LOCALLY HEAVY RAINFALL AMOUNTS IS EXPECTED TO BE A
LITTLE LOWER OVER THE INTERIOR...HOWEVER A COLLISION BETWEEN THE SEA
BREEZES OVER THE COASTAL COUNTIES DURING THE LATE AFTERNOON OR EARLY
EVENING COULD LEAD TO RAINFALL AMOUNTS UP TO AROUND THREE INCHES...
WHICH WOULD CAUSE TEMPORARY INUNDATION OF SOME STREETS...CULVERTS...
PARKING LOTS...INTERSECTIONS...AND OTHER LOW LYING AND POORLY DRAINED
AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
SINCE THE SEA BREEZE WILL BE HELD NEAR THE COAST TODAY...THERE IS THE
CHANCE FOR STRONG STORMS NEAR THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS ALL AFTERNOON...WITH THE THREAT INCREASING DURING THE
LATE AFTERNOON AND EARLY EVENING AS THE GULF BREEZE APPROACHES FROM
THE WEST.

...WATERSPOUT IMPACT...
THE COMBINATION OF MODERATE SOUTHWEST LOW LEVEL WINDS AND A LATE DAY
SEA BREEZE CIRCULATION WILL CREATE A FAVORABLE LOW LEVEL SHEAR
PROFILE CONDUCIVE FOR THE FORMATION OF WATERSPOUTS IN SOME OF THE
STRONGER MARINE STORMS...ESPECIALLY OVER THE INTRACOASTAL AND NEAR
SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
MOISTURE AND INSTABILITY LEVELS ACROSS FLORIDA WILL REMAIN HIGH
ENOUGH TO ALLOW SCATTERED THUNDERSTORMS TO FORM EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI/KELLY

In the hours before

Special weather statement, Jun 21, 4:32 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
532 PM EDT MON JUN 21 2004

FLZ053-212200-
OSCEOLA-
532 PM EDT MON JUN 21 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHEASTERN OSCEOLA COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES
NORTHWEST OF DEER PARK...MOVING NORTHEAST AT 10 TO 15 MPH.

THIS STORM WILL INTERACT WITH THE EAST COAST SEA BREEZE AND MAY
STRENGTHEN FURTHER. MOVE INDOORS TO A PLACE OF SAFETY IF THIS STORM
APPROACHES YOUR AREA.

15
Special weather statement, Jun 21, 4:44 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT MON JUN 21 2004

FLZ047-147-212230-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
544 PM EDT MON JUN 21 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 45 TO 50 MPH AND
SMALL HAIL ACROSS TOWARD BREVARD COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND
SMALL HAIL 10 MILES WEST OF VIERA...MOVING NORTHEAST AT 20 MPH. THIS
STORM WILL APPROACH ROCKLEDGE...COCOA AND SHARPES.

ADDITIONAL STRONG STORMS WERE DEVELOPING ACROSS FAR SOUTHERN BREVARD
COUNTY AND WILL MOVE NORTHEAST TOWARD PALM BAY AND MELBOURNE THROUGH
630 PM.

AN OUTFLOW BOUNDARY ACROSS NORTHERN BREVARD COUNTY WILL ALSO
GENERATE ADDITIONAL STRONG STORMS FROM PORT SAINT JOHN TO CAPE
CANAVERAL.

IF THESE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. BE
PREPARED TO MOVE TO A STURDY STRUCTURE AWAY FROM WINDOWS IF THESE
STORMS APPROACH YOUR AREA.

15
Special weather statement, Jun 21, 4:47 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
547 PM EDT MON JUN 21 2004

FLZ047-147-212230-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
547 PM EDT MON JUN 21 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 45 TO 50 MPH AND
SMALL HAIL ACROSS BREVARD COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND
SMALL HAIL 10 MILES WEST OF VIERA...MOVING NORTHEAST AT 20 MPH. THIS
STORM WILL APPROACH ROCKLEDGE...COCOA AND SHARPES.

ADDITIONAL STRONG STORMS WERE DEVELOPING ACROSS FAR SOUTHERN BREVARD
COUNTY AND WILL MOVE NORTHEAST TOWARD PALM BAY AND MELBOURNE THROUGH
630 PM.

AN OUTFLOW BOUNDARY ACROSS NORTHERN BREVARD COUNTY WILL ALSO
GENERATE ADDITIONAL STRONG STORMS FROM PORT SAINT JOHN TO CAPE
CANAVERAL.

IF THESE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. BE
PREPARED TO MOVE TO A STURDY STRUCTURE AWAY FROM WINDOWS IF THESE
STORMS APPROACH YOUR AREA.

15
Special weather statement, Jun 21, 4:57 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
557 PM EDT MON JUN 21 2004

FLZ045-053-212225-
ORANGE-OSCEOLA-
557 PM EDT MON JUN 21 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NEAR EAST LAKE TOHO MOVING NORTHEAST...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL
OVER EAST LAKE TOHO...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LAKE MARY JANE AND AREAS SOUTHEAST OF ORLANDO
INTERNATIONAL AIRPORT.

IF THIS STORM APPROACHES YOUR AREA...HEAD INDOORS INTO STURDY
STRUCUTURE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE
ISSUED.

15
Special weather statement, Jun 21, 5:29 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
629 PM EDT MON JUN 21 2004

FLZ045-212315-
ORANGE-
629 PM EDT MON JUN 21 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL SOUTHEASTERN ORANGE COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL
ACROSS SOUTHEAST ORANGE COUNTY...2 MILES EAST OF LAKE MARY JANE.
THE STORM WAS MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO
PRODUCE FREQUENT TO EXCESSIVE LIGHTNING.

THIS STORM AFFECT EASTERN ORANGE COUNTY AND ALSO STATE ROUTE 528.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 21, 5:36 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
636 PM EDT MON JUN 21 2004

FLZ047-147-212300-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
636 PM EDT MON JUN 21 2004

...STRONG STORMS ACROSS BREVARD COUNTY...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR TITUSVILLE AND MELBOURNE AND PALM BAY MOVING
NORTHEAST AT 10 MPH. THESE STORMS WILL CONTAIN VERY HEAVY
RAIN...GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WILL ALSO CAUSE MINOR STREET FLOODING AND
FLOODING OF LOW LYING AREAS.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. THE
SAFEST PLACE TO BE DURING A THUNDERSTORM IS INDOORS AWAY FROM
WINDOWS.

15

The radar

The Melbourne radar (KMLB), 14 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 21, 5:41 PM EST
Where
Brevard County, Patrick Afb
Measured
58 kt (67 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
28.233, -80.600

A thunderstorm wind gust to 58 kts (57 mph) was observed at Patrick AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407595.